MKSAP Quiz: Management of joint pain

A 67-year-old woman is evaluated during a routine examination. She has a history of hip and knee pain related to degenerative joint disease. The joint pain is now well controlled with diclofenac, which was started 3 months ago. She does not have any gastrointestinal symptoms, and she takes the diclofenac with food most of the time. What is the most appropriate management?


A 67-year-old woman is evaluated during a routine examination. She has a history of hip and knee pain related to degenerative joint disease. The joint pain is now well controlled with diclofenac, which was started 3 months ago. A previous trial of high-dose acetaminophen was not effective. She does not have any gastrointestinal symptoms, and she takes the diclofenac with food most of the time. Her medical history is otherwise notable for type 2 diabetes mellitus, hyperlipidemia, and hypertension. Her parents both had coronary artery disease. Her medications are low-dose aspirin, metformin, chlorthalidone, simvastatin, and diclofenac.

On physical examination, vital signs are normal. Abdominal examination is unremarkable.

Which of the following is the most appropriate management?

A. Change to enteric-coated aspirin
B. Continue the current medication regimen
C. Initiate omeprazole, 20 mg once daily
D. Initiate omeprazole, 40 mg once daily


MKSAP Answer and Critique

The correct answer is C: Initiate omeprazole, 20 mg once daily. This item is available to MKSAP 17 subscribers as item 11 in the Gastroenterology & Hepatology section. More information is available online.

The most appropriate management is to start standard-dose omeprazole (20 mg/d). The chronic use of NSAIDs is associated with significant gastrointestinal risk. Nearly one in four chronic NSAID users will develop ulcer disease and as many as 4% will have bleeding or perforation complications. Risk factors for NSAID-related gastrointestinal complications include a history of peptic ulcer disease or other gastrointestinal bleeding event; Helicobacter pylori infection; age 65 years or older; concomitant use of aspirin (of any dose), anticoagulants, other NSAIDs, or glucocorticoids; high-dose NSAID use; and chronic comorbid illness. Although this patient is currently tolerating her daily NSAID well, she has several risk factors that put her at increased risk for NSAID-associated gastric injury (age older than 65 years and daily low-dose aspirin for cardiovascular risk reduction). Therefore, the most appropriate strategy for gastric protection is omeprazole, 20 mg/d. Standard-dose daily proton pump inhibitor (PPI) therapy has consistently demonstrated superiority to placebo in significantly reducing the risk of NSAID-induced gastric injury. Higher PPI doses have not demonstrated superiority to standard-dose therapy. If PPI therapy cannot be used, misoprostol, 200 µg four times daily, is an alternative; however, side effects such as abdominal cramps and diarrhea may be limiting.

Changing this patient's aspirin to an enteric-coated formulation will not reduce the risk of NSAID-induced gastrointestinal injury.

Given this patient's risk profile, preventive measures should be pursued. Therefore, continued observation alone on the current medication regimen is not appropriate.

Key Point

  • Standard-dose daily proton pump inhibitor therapy significantly reduces the risk of NSAID-induced gastric injury.